Skip to content
My WebMD Sign In, Sign Up
Help with Pseudo-Seizures
avatar
Becca0903 posted:
My daughter is 15 - healthy, athletic, suffering from mild depression with sleeplessness. She was placed on Paxil and Trazadone -- taking both for approximately 8 weeks. She injured her knee and was on crutches...fell...started to hyperventilate and took 4 - 5 puffs of an albuterol inhaler. Since then she has been experiencing "seizures" lasting anywhere from 15 minutes to 45 minutes...the first episode lasting close to 4 hours. She is breathing okay, does not lose control of bowels or urination, but has no control of any of her muscles - eyes, head, arms, torso, legs. Sometimes she can grunt communication that she hears me...other times nothing at all. CT/EEG came out fine. ER stated "anxiety" and sent us home, but the episodes continue. She was off all meds except for atavan for 3 days...was getting better and had only tremors, no episodes 3 days after that. Started again on Paxil only 5 days ago...and she started the "seizures" again. Neurologists say no seizures....pseudo-seizures...not their problem. Pediatricians say go see specialitsts...psychiatrist says he's seen nothing like and and has no idea...my daughter has now missed 7 days of school -- I can't send her to school with these seizure-like episodes, head, arms and legs flailing, contracted muscles, eyes rolled back in her head...I cant find a physician willing to care for her but something is definitely wrong....any suggestions? Anyone else have this experience with Paxil use...or heard of this related to "anxiety"...her psychiatrist isn't even willing to touch it...Crying and distressed Mom...
Reply
 
avatar
MadyJaye responded:
Hi there. I have included an article about Psychogenic Nonepileptic Seizures or "pseudo-seizures" which are seizures not caused by an electrical disturbance in the brain, but rather by anxiety/panic attacks. I do think it is odd that your daughter's psychiatrist isn't willing to "touch" your daughter's case, as this should fall within his areas of training. I would do some searching online and look for a psychiatrist who has had extensive experience or training with psychogenic nonepileptic seizures. You might also want to do a little research on Conversion Disorder.

Paxil has also been known to cause seizures in a very small number of people, however, the doctors are still telling you that your daughter is not experiencing 'real seizures' according to their testing. I do think it is a strange coincidence that each time she takes the Paxil, these problems re occur. Make sure her case isn't overlooked, she is still very young and could be having both real and pseudo seizures. They may just not be catching the 'real' ones. I hope this helps.

www.aafp.org/afp/20050901/849.html
 
avatar
Becca0903 responded:
Thank you so much...this has been so frustrating...and we are having such a tough time finding some direction. Thanks again...I'm on it!!!
 
avatar
MadyJaye responded:
Best of luck to you and your daughter!
 
avatar
Dr_Patricia_Farrell responded:
I don't understand that her psychiatrist doesn't know what pseudoseizures are or how to treat them. There's certainly a lot of information on the internet about them and I have several links on my website. They are caused by anxiety/stress and she needs cognitive therapy with an experienced psychologist and, possibly, a different or additional med. The psychiatrist should consult with someone about her tx. if he/she is unsure how to proceed. It's certainly treatable and you may need to get a second opinion (psychiatric) on this.
 
avatar
Becca0903 responded:
Thank you...He knows what they are, though didn't seem to give it much credence, and stated he did not believe she fits the profile for the psychogenic non-epileptic seizure based upon research preformed at Stanford. He believes there is some medical causative factor... She had ANOTHER EEG performed on 03/05 with results to be given to us by a pediatric neurologist on 03/11. She had a break for 2 days but now continues to have these episodes...the last 3 being right at the moment she is falling asleep, whether it be a nap in the middle of the day or the early evening when she lies down for a rest. She has been off ALL medications since last Tuesday, is not sleeping very well again with the tremors and is exhausted from that, as well as the "episodes", and the recurrence of her symptoms of depression that brought us to the psychiatrist and Paxil 6 weeks ago to start with. We will wait to see what occurs on Wednesday as we have both the pediatric neurologist appt and an appt with her psychiatrist to follow, and will have to determine if we need to seek other asisstance from there. I appreciate the post and the information.
 
avatar
fb12345 responded:
hello my name is fredrika my son is 14 years old and im going through the same thing. all test came back neg just like yours. did the 2nd test from the neurologists come back neg ? what did u do next?
 
avatar
JannetC1987 responded:
Can I ask How your daughter is doing now ? I have a mother who is going through the same thing Please help me !
 
avatar
10191944mww replied to Dr_Patricia_Farrell's response:
I have also been told that because my daughter was prescribed Clonazepam for her "real seizures", she had become addicted to the drug and needed detox and rehab for her " pseudo seizures. What I am reading from these people's experience is very real. Most of the "doctors" we have seen say they don't know what this is, don't treat this, we need to look for another doctor, many times without a referral. Any thoughts?
 
avatar
kjnkbnme replied to 10191944mww's response:
Did any of you ever find out what this is? I too have a 14 yr old son who is having these episodes. He is only having them on school nights, and he's missed about 2 weeks of school. I have numerous videos and have shown them to psychiatrist, therapist, psychologist, neurologist, had all the neuro tests run.. No one can tell me how to help him. Crazy that I found this discussion and sounds just like his
 
avatar
Marie1323 responded:
My daughter, 18, began to have convulsive simple-seizures (consious), muscle weakness, pain, falls caused by partial to complete loss of muscle control, leg pain, etc. after a concussion. The emers room CT and neurologist MRI and Nerve conduction study showed normal. She does not drink, smoke, or use any drugs - confirmed by blood tests. The episodes began three weeks ago on the best night of her life, her senior prom, with her wonderful new beau. She is graduating HS in two weeks and begining a paid internship in a wildlife animal rescue before begining college in animal conservation and zoo-ology (her life's dreams). She has one english class to complete, one exam. She had good health, good family, great friends and is a happy, good-natured person. No history of depression, illness, medication or anything else. We have pretty good jobs, good home, peaceful life, healthy family. She took two gardasil shots (Feb and Mar 2013). The local neurologist told us it was psycological. It seems like that is the easy diagnosis when she did not fit into the premade slots. She blacked out in class and fell from a seated positon-eyes rolled up, strikng her head. Her general weakness has continued to the point that she has difficulty getting up stairs and has to be watched. nerve conduction tests set off her convulsions so bad that she cannot sit up. Today I took her to UNC (a teaching) hospital, the biggest in the region. I hope they will care enough to help us find out what is going on. I know now that Gardasil has been found to cause auto-immune damage to nerves with damage up to paralysis and death. The UNC neurologist told me today that we would keep going until we figured this out. She is the first one other than my daughter's regular physician who said this to me-yet still listed pseudo-seizure as a possible diagnosis. Her regular physician has known her most of her life. He knows what I know, this is not in her mind. My experience with medical doctors is trust your instincts, if you don't get answers, keep looking. Like my aunt who was sent home by the same doctor for years with the diagnosis of lactose intolerance--and died of intestinal/colon cancer. Don't take no for an answer! I will let you know if we have sucess at UNC.
 
avatar
laray95 replied to Marie1323's response:
My daughter was diagnosised with pseudo seizures last March 2012. I am totally frustrated beyond believe.


Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

Dr. Farrell's WebMD TV videosExpert
Dr. Farrell has a series of 12 videos that cover everything from your need for sleep, inheriting anxiety disorders, positive self-talk and ... More
Was this Helpful?
68 of 85 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.